MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO, STERILE T2 FEMUR Ø4,2X180 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, AO, STERILE T2 FEMUR Ø4,2X180 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18064270S
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.Device evaluated by mfr: device disposition unknown.
 
Event or Problem Description
It was reported that, during a primary procedure for a right femoral im nail, as the surgeon was drilling for the proximal interlock screw, the tip of the drill bit broke in the patient.The broken portion was left in the patient.The case was completed successfully with no adverse consequences or surgical delay reported.On 26-jul-2019: medwatch form ((b)(4)) was received for this same event and stated "during procedure the tip of the drill bit broke off and retrieval unsuccessful.".
 
Event or Problem Description
It was reported that, during a primary procedure for a right femoral im nail, as the surgeon was drilling for the proximal interlock screw, the tip of the drill bit broke in the patient.The broken portion was left in the patient.The case was completed successfully with no adverse consequences or surgical delay reported.26-jul-19: medwatch form (b)(4) was received for this same event and stated "during procedure the tip of the drill bit broke off and retrieval unsuccessful.".
 
Additional Manufacturer Narrative
The complaint report stated that the surgeon executed a ¿freehand proximal locking technique¿ for ¿static locking¿ using a drill, ao, sterile t2 femur ø4,2x180 mm drill bit.In line with operative technique guide recommendations for freehand proximal locking technique.The drill, ao, sterile t2 femur ø4,2x230 mm drill bit should be used for this procedure.The drill, ao, sterile t2 femur ø4,2x180 mm drill bit is recommended for the freehand distal locking technique.Based on information provided, the root cause was attributed to a user related issue.The failure was caused by the selection and use of an alternate drill bit of a smaller length to the recommended drill bit for the executed procedure.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, AO, STERILE T2 FEMUR Ø4,2X180 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8843532
Report Number0009610622-2019-00595
Device Sequence Number10827947
Product Code HWE
UDI-Device Identifier04546540196811
UDI-Public04546540196811
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Catalogue Number18064270S
Device Lot NumberK07659E
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/08/2019
Supplement Date Received by Manufacturer08/06/2019
Initial Report FDA Received Date07/30/2019
Supplement Report FDA Received Date09/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age27 YR